Tolmetin is a nonsteroidal anti-inflammatory drug. It is used to help relieve pain, tenderness, swelling, and stiffness due to certain types of arthritis or other conditions that cause inflammation, such as sprains or strains.
Tolmetin overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
These medicines contain tolmetin:
Other medicines may also contain tolmetin.
Below are symptoms of an overdose of tolmetin in different parts of the body.
Seek medical help right away and call poison control. Standard procedure is to make the person throw up, unless the person is unconscious or having convulsions. Poison control will tell you what to do.
Before Calling Emergency
Have this information ready:
Person's age, weight, and condition
Name of the medicine and the strength of the medicine, if known
Time it was swallowed
If the medicine was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
Blood and urine tests
Breathing support, including oxygen and a tube through the mouth into the lungs
EKG (electrocardiogram, or heart tracing)
Intravenous fluids (through a vein)
Medicines to treat symptoms and reverse the effects of the drug
Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery is very likely. However, gastrointestinal bleeding may be severe and require blood transfusion. Kidney damage may be permanent. Some people may need endoscopy, placing a tube through the mouth to the stomach, to stop the bleeding. Some may need to use a kidney machine (dialysis) if their kidney function does not return to normal.
Bruno GR, Carter WA. Nonsteroidal anti-inflammatory drugs. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 172.
Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.